New Jersey, 2003

Flood in New Jersey, March 21 to 22, 2003

March 21 to 22, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across Morris County. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination produced river flooding along the Rockaway River on the 21st and 22nd. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 1245 p.m. EST on the 21st through 945 a.m. EST on the 22nd. It crested at 5.25 feet at 8 p.m. EST on the 21st. Storm totals included 1.65 inches in Long Valley and 1.41 inches in Chatham. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 11:00 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 21, 11:00 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EST FRI MAR 21 2003

CLOUDS PERSIST OVER THE CWA THIS MORNING. HAVE UPDATED THE FORECAST
TO REFLECT THESE CONDITIONS. SOME BREAKS IN THE CLOUDS ATTM BUT MAY
STILL NOT BE ENOUGH FOR PARTLY SUNNY CONDITIONS THIS AFTN. SPC HAS
THE SOUTHERN HALF OF OUR CWA UNDER SLIGHT RISK.  WILL CONTINUE WITH
THAT THINKING BUT IF SUN DOESN/T BREAK OUT SOON SEVERE WX MAY NOT OCCUR.

WILL TAKE ANOTHER LOOK AT TIDAL FLOODING ALONG THE BACK BAYS FOR THIS
EVENING AND ISSUE ANOTHER SPS AS APPROPRIATE.

SCA CONTINUES UP ON THE OCEAN FOR SEAS.

.PHI...
DE...NONE
MD...NONE
NJ...NONE
PA...NONE.
MARINE...SCA ANZ450-455

JJM

PREV AFD BELOW

###################################################################

FRESH RAINS AND DIMINISHING WINDS ARE HELPING TO PRODUCE SOME FOG
AROUND THE REGION. TEMPS ARE IN THE 40S AND 50S ACROSS MOST OF THE
CWA AS THE SCATTERED SHOWERS CONTINUE TO DECREASE ON RADAR.

STILL HAVE SOME FLOODING CONCERNS ALONG THE CHRISTINA IN NEW CASTLE
CO DE AND THE LOWER SUSQ IN CECIL CO MD...EVEN SO WILL CANCEL THE
FLOOD WATCH. WITH CONVECTION IN THE FORECAST TODAY...WILL CERTAINLY
NEED TO KEEP AN EYE ON THINGS. PW/S FORECASTS ARE IN EXCESS OF AN
INCH. BUT WITH VERTICAL WIND PROFILES MAINLY UNIDIRECTIONAL...ANY
PRECIPITATION SHOULD BE MOVING.

CONCERNING CONVECTION...THE STORM PREDICTION CENTER HAS PUT THE SRN
HALF OF THE CWA IN A SLIGHT RISK CATEGORY THIS AFTERNOON DUE TO A
LARGE AMOUNT OF BUOYANCY AND A SUFFICIENT MID-LEVEL FLOW WHICH
SUPPORTS ORGANIZED WIND DAMAGE. ANOTHER CONSIDERATION...THE 06Z META
CONTINUED TO SHOW A WEAK LOW TRACKING NEAR THE MASON-DIXON LINE THIS
AFTERNOON. THIS SCENARIO WOULD ACTUALLY PROMOTE BETTER HELICITY AND
INCREASE THE CHANCE OF ROTATING STORMS.

WILL NEED TO ISSUE ANOTHER SPS FOR THE POTENTIAL OF MINOR TIDAL
FLOODING ALONG THE DELAWARE AND FOR THE EASTERN SHORE OF MD. SCAS
WILL REMAIN UP FOR THE OCEAN.

THIS WEEKEND LOOKS TO BE A GOOD ONE...DRY WITH ABOVE NORMAL TEMPS.
THE ONLY PROBLEM APPEARS TO BE ACROSS THE NORTH WERE A LAGGING POOL
OF COLDER AIR WILL TRAVERSE THE CWA POSSIBLY INITIATING SOME
SHOWERS.

FCSTID =   29
MPO   57  40  55  33 /  50  50  10  10
ABE   61  43  59  35 /  50  50  10  10
RDG   65  43  63  37 /  50  50  10  10
PHL   67  49  65  42 /  50  50  10  10
12N   58  40  56  35 /  50  50  10  10
SMQ   63  45  61  39 /  50  50  10  10
TTN   66  47  64  40 /  50  50  10  10
MIV   65  46  63  37 /  50  50  10  10
ACY   55  45  53  40 /  50  50  10  10
ILG   64  48  62  40 /  50  50  10  10
DOV   65  49  63  39 /  50  50  10  10
GED   67  50  65  40 /  50  50  10  10
ESN   62  49  60  40 /  50  50  10  10

.PHI...
DE...NONE
MD...NONE
NJ...NONE
PA...NONE.
MARINE...SCA ANZ450-455

KRUZDLO
Hazardous weather outlook, Mar 21, 4:29 AM EST, 8 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

PLEASE REFER TO THE OUR FLOOD STATEMENTS CONCERNING THE FLOOD
POTENTIAL ON THE LOWER SUSQUEHANNA RIVER AT CONOWINGO DAM AS WELL AS
THE CHRISTINA RIVER AT COOCHS BRIDGE. THESE STATEMENTS CAN BE FOUND
UNDER WGUS81 KPHI PHLFLSPHI.

ALSO THE STORM PREDICTION CENTER IN NORMAL OKLAHOMA HAS PLACED
PORTIONS OF THE REGION UNDER THE SLIGHT RISK CATEGORY FOR SEVERE
THUNDERSTORMS. PLEASE REFER TO ACUS01 KWNS SWODY1 OR WWUS81 KPHI
PHLSPSPHI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, Mar 21, 11:00 AM EST, 1 hour 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ060-067>071-220000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EST FRI MAR 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN NEW JERSEY...SOUTHEASTERN PENNSYLVANIA...DELAWARE...AND
THE EASTERN SHORE OF MARYLAND...

THE COMBINATION OF RELATIVELY WARM, MOIST AIR ACROSS THE REGION AND
AN APPROACHING COLD FRONT WILL BRING THE POSSIBILITY OF SCATTERED
THUNDERSTORMS TO THE REGION THIS AFTERNOON. DEPENDING ON HOW MUCH
SUN BREAKS OUT THIS AFTERNOON...SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS. DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER
THREAT. FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED THE MENTIONED AREAS IN A SLIGHT RISK CATEGORY.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morris

When
March 21, 12:45 PM EST to March 22, 9:45 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352425.